Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 219, NWS Columbia, SC

August 2, 2008Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2008, 8:14 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 8:14 PM EDT (00:14 UTC)
Expired
Aug 2, 2008, 9:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:45 PM EDTTSTM WND DMGNewberry, SCTREES DOWN IN THE CITY OF NEWBERRY AT JOLLY ST AND ROOF BOTTOM ROAD. POWER OUTAGES IN CITY. HAIL OF UNKNOWN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:22 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3063 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 030014
SVRCAE
SCC039-071-030115-
/O.NEW.KCAE.SV.W.0219.080803T0014Z-080803T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF WHITMIRE...OR ABOUT 13 MILES SOUTHEAST OF UNION...AND
  MOVING SOUTHEAST AT 37 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEWBERRY...PROSPERITY
  AND WINNSBORO

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3454 8088 3453 8087 3447 8089 3443 8085
      3426 8084 3421 8127 3424 8131 3407 8151
      3418 8173 3416 8187 3415 8188 3421 8193
      3451 8164 3452 8161 3445 8153 3449 8148
      3449 8143 3455 8143 3456 8139
TIME...MOT...LOC 0014Z 335DEG 32KT 3456 8147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:31 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 2, 7:31 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /TONIGHT/...
FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM
WATCH THAT HAS BEEN ISSUED UNTIL 1 AM.

PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS
SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE
TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU
DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND
FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE
APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS
AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK
SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON
AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND
CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE
CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50
PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES
INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD
COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO
THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE
INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT
CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART
MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO
THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT
BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST
OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS
FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO
WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE
EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY
MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL
WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE
FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH
CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS.
IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE
AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY
AFTERNOON FOR OUR TAF SITES.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 2, 7:37 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT SAT AUG 2 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 2:56 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT AUG 2 2008

SCZ015-016-021-022-022100-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
256 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS EXPECTED TO AFFECT
CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH.

PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND
NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH
SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 6:21 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NNE LANCASTER         34.81N 80.73W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:24 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 E LANCASTER           34.74N 80.62W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:53 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     PAGELAND                34.77N 80.39W
08/02/2008                   CHESTERFIELD       SC   LAW ENFORCEMENT

            LARGE OAK TREE DOWN AND ACROSS GRIGGS ST. IN THE TOWN OF
            PAGELAND.

&&

DS
Local storm report, Aug 2, 7:04 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ELGIN                   34.67N 80.72W
08/02/2008                   LANCASTER          SC   COUNTY OFFICIAL

            TREES DOWN NEAR US HWY 521 NEAR ELGIN. TIME ESTIMATED
            BASED ON RADAR. REPORTED BY LANCASTER SHERIFFS OFFICE.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:46 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda59 min
Aug 2, 9:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter65 min
Aug 2, 9:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda30 min
Aug 2, 10:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more60 min
Aug 2, 11:42 PM EDTAreal Flood AdvisoryCAERichland78 min
Aug 3, 12:21 AM EDTSevere Thunderstorm WarningCAEAiken39 min
Aug 3, 6:40 PM EDTSevere Thunderstorm WarningCAECalhoun50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.